South Carolina, 2021

Hail in South Carolina, June 5, 2021

June 5, 2021 · NWS CHS · 2 events in 2 counties and zones

The combination of warm and moist conditions along with forcing associated with a weak mid-level shortwave aloft and an inland moving sea breeze circulation, led to strong to severe thunderstorms during afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of warm and moist conditions along with forcing associated with a weak mid-level shortwave aloft and an inland moving sea breeze circulation, led to strong to severe thunderstorms during afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 5, 1:03 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 5, 1:03 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
203 PM EDT Sat Jun 5 2021

.SYNOPSIS...
Atlantic high pressure will prevail through late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: Aloft, weak ridging will be in place across the
Southeast while a low remains centered across the South Central
United States. At the sfc, the area will remain positioned
along the western periphery of Atlantic high pressure and to the
east of weak troughing well inland. The setup will help produce
another day of warm and moist conditions with showers and
thunderstorms developing across the area early this afternoon
as a sea breeze shifts inland and mid-lvl shortwave energy
ripples across the area. Despite some clouds throughout the day,
high temps should peak in the upper 80s-lower 90s inland and
mid 80s near the coast.

Hires guidance suggests convective activity will continue to
develop along an early afternoon sea breeze closer to the South
Carolina coast, then trend inland with the sea breeze mid to
late afternoon. Precip coverage could be somewhat less compared
to yesterday given less pronounced shortwave energy rippling
across inland areas, but scattered showers and thunderstorms
remain in the forecast this afternoon into early evening
(highest coverage inland). SBCAPE between 3000-4000 J/kg,
Lifted Index values around -6C, 0-6km bulk shear around 20 kt,
and poor mid-lvl lapse rates suggest most convection will be
pulse type in nature, but a few stronger and/or marginally
severe thunderstorms can not be ruled out with gusty winds and
heavy downpours, mainly during peak diurnal heating across
inland zones. Soundings do indicate deep saturated moisture
profiles (PWATS around 2.0 inches) and weak steering flow in
place today. Water vapor imagery along with sfc dewpts in the
lower 70s also support an atmosphere prime for heavier showers
and thunderstorms, especially if convection becomes enhanced
with outflow/boundary interactions. Should this scenario unfold
later today, a Flood Advisory or two could eventually be needed.

Tonight: Convection could linger inland for much of the evening
before diminishing. Weak convection could develop at just about
any time through the overnight, so we have maintained a slight
chance of showers and thunderstorms for much of the area.
Convection could be a bit more prevalent over the coastal
waters, and rain chances are modestly higher there. Lows will
again range from the upper 60s to the low 70s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
High pressure over the western Atlantic will remain the primary
surface feature early next week. Expect mainly diurnally driven
showers and thunderstorms, with highest rain chances focused
across the interior. Convection will generally wane in the
evenings with loss of heating, although some activity could
linger into the overnight with any remnant boundaries. Tuesday
should feature a bit less coverage than previous days as mid
level ridging builds overhead. The threat for organized severe
weather is low. High temperatures will average within a few
degrees of normal, topping out in the mid to upper 80s away from
the immediate coast. Lows will mainly be in the upper 60s and
lower 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A fairly typical summertime regime expected for mid to late
week. High pressure will reside over the western Atlantic while
weak troughing sits inland. Isolated to perhaps scattered
showers and thunderstorms are possible each day, with highest
coverage in the afternoons when instability is maximized.
Temperatures will be near to slightly above normal through the
period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms are expected to develop
and/or continue across the area this afternoon, with greatest
chances occurring at the CHS and SAV terminals during the next
few hours (18Z-21Z). Brief flight restrictions are possible
during showers/thunderstorms, potentially resulting in MVFR/IFR
conditions at times. Expect VFR conditions to return at all
terminals early evening and persist through much of the night.
There is a small risk for flight restrictions at the terminals
late tonight and heading into daybreak due to low clouds and/or
fog, but confidence remains too low to include at the terminals
at this time. Scattered showers/thunderstorms should also return
across the early Sunday afternoon, and could need to be included
in later taf issuances.

Extended Aviation Outlook: Brief flight restrictions are
possible due to low clouds during overnight periods and low
vsbys during afternoon showers/thunderstorms each day.

&&

.MARINE...
Today and Tonight: Southerly flow will prevail across local
waters as the area remains positioned along the western
periphery of Atlantic high pressure and to the east of weak
troughing well inland. In general, wind speeds should remain
around 10-15 kt or less, highest near the coast early this
afternoon as a sea breeze develops, then shifts inland. Seas
should average between 2-4 ft, largest across offshore Georgia
waters.

Sunday through Thursday: The coastal waters will remain on the
backside of surface high pressure through late next week.
Outside of any showers/thunderstorms, no marine concerns are
expected with southerly flow averaging 10-15 knots and seas 2-4
feet, highest in the outer Georgia waters.

&&

.EQUIPMENT...
The KSAV ASOS remains out of service until further notice.
Manual observations are being taken except between the hours of
midnight and 6 AM EDT. Observations will not be available during
these hours. Climate information for the site will be
diminished or not available.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...DPB/ETM
MARINE...DPB/ETM
EQUIPMENT...
Hazardous weather outlook, Jun 5, 2:20 AM EST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
320 AM EDT Sat Jun 5 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-060730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
320 AM EDT Sat Jun 5 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 5, 2:17 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
317 PM EDT Sat Jun 5 2021

SCZ044-045-050-052-051945-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
317 PM EDT Sat Jun 5 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, BERKELEY
AND DORCHESTER COUNTIES...

At 316 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Goose Creek to
Knightsville. These storms were nearly stationary.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Ladson,
Sangaree, Crowfield Plantation and Jedburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3312 7991 3306 8028 3292 8026 3299 7986
TIME...MOT...LOC 1916Z 223DEG 1KT 3303 7993 3298 8023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Berkeley

When
June 5, 2:26 PM EST to 2:27 PM EST
Where
Berkeley County, 1.5 mi SSW of Mt Holly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.010, -80.040

A trained spotter reported quarter size hail on Central Avenue in Goose Creek, South Carolina.

Hail, Dorchester

When
June 5, 2:40 PM EST to 2:41 PM EST
Where
Dorchester County, Jedburg
Measured
0.88 in hail
Reported by
Public
Coordinates
33.050, -80.230

The public reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965507, 965511.